Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 79, NWS Northern Indiana

August 20, 2018Cass County, Fulton County, Pulaski County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 20, 2018, 7:54 PM EDT for Cass County, Fulton County, Pulaski County, Indiana. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2018, 7:54 PM EDT (23:54 UTC)
Expired
Aug 20, 2018, 8:45 PM EDT
In force
51 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cass County, IN, Fulton County, IN, Pulaski County, IN

The radar

The Northern Indiana radar (KIWX), 81 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 8:05 PM EDTHAIL 0.881 N Royal Center, IN
Aug 20, 8:15 PM EDTHAIL 14 Sw Grass Creek, INSOCIAL MEDIA REPORT FORWARDED FROM WSBT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
470 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

787 
WUUS53 KIWX 202354
SVRIWX
INC017-049-131-210045-
/O.NEW.KIWX.SV.W.0079.180820T2354Z-180821T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
754 PM EDT MON AUG 20 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pulaski County in northwestern Indiana...
  Southwestern Fulton County in north central Indiana...
  Northwestern Cass County in north central Indiana...

* Until 845 PM EDT/745 PM CDT/.

* At 753 PM EDT/653 PM CDT/, a severe thunderstorm was located near
  Royal Center, or 10 miles southeast of Winamac, moving northeast at
  20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Royal Center, Kewanna, Bruce Lake Station, Grass Creek, Lake Bruce,
  Thornhope and Marshtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4090 8656 4092 8656 4110 8645 4100 8623
      4084 8645 4089 8657
TIME...MOT...LOC 2353Z 216DEG 17KT 4093 8647 

HAIL...0.75IN
WIND...60MPH
 
$$

Brown
2 follow-up statements
268 
WWUS53 KIWX 210012
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
812 PM EDT MON AUG 20 2018

INC017-049-131-210045-
/O.CON.KIWX.SV.W.0079.000000T0000Z-180821T0045Z/
Pulaski IN-Fulton IN-Cass IN-
812 PM EDT MON AUG 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
EDT/745 PM CDT/ FOR SOUTHEASTERN PULASKI...SOUTHWESTERN FULTON AND
NORTH CENTRAL CASS COUNTIES...

At 810 PM EDT/710 PM CDT/, a severe thunderstorm was located 10 
miles northeast of Royal Center, or 10 miles east of Winamac, moving 
northeast at 20 mph. The public reported nickel sized hail in Royal 
Center.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Public.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kewanna, Thornhope, Bruce Lake Station, Grass Creek, Marshtown and
Lake Bruce.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4091 8654 4092 8654 4110 8645 4100 8623
      4085 8644 4090 8652
TIME...MOT...LOC 0010Z 216DEG 17KT 4100 8641 

HAIL...0.88IN
WIND...60MPH
 
$$

Brown
545 
WWUS53 KIWX 210023
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
823 PM EDT MON AUG 20 2018

INC017-131-210032-
/O.CAN.KIWX.SV.W.0079.000000T0000Z-180821T0045Z/
Pulaski IN-Cass IN-
823 PM EDT MON AUG 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PULASKI AND NORTH
CENTRAL CASS COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning has been cancelled.

LAT...LON 4108 8640 4100 8623 4091 8636 4091 8647
      4092 8647
TIME...MOT...LOC 0022Z 216DEG 17KT 4105 8637 

$$

INC049-210045-
/O.CON.KIWX.SV.W.0079.000000T0000Z-180821T0045Z/
Fulton IN-
823 PM EDT MON AUG 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR SOUTHWESTERN FULTON COUNTY...

At 822 PM EDT, a severe thunderstorm was located 8 miles west of 
Rochester, moving northeast at 20 mph. At 807 PM EDT the public 
reported nickel to quarter sized hail in Royal Center.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Public.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Kewanna, Grass Creek and Marshtown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4108 8640 4100 8623 4091 8636 4091 8647
      4092 8647
TIME...MOT...LOC 0022Z 216DEG 17KT 4105 8637 

HAIL...0.88IN
WIND...60MPH
 
$$

Brown

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:02 PM EDT, 5 hours 52 minutes earlier.

Area forecast discussion, Aug 20, 2:02 PM EDT, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
202 PM EDT Mon Aug 20 2018

.SYNOPSIS...
Issued at 421 AM EDT Mon Aug 20 2018

An upper level disturbance will move across the area later today and
tonight. Showers and some storms will spread across the area through
this afternoon and persist through much of Tuesday. Rainfall amounts
will range from one to three inches. Drier, cooler and less humid
weather will follow on Wednesday. Highs will be in the 70s
Wednesday through Friday.

&&

.SHORT TERM...(Tonight and Tuesday)
Issued at 202 PM EDT Mon Aug 20 2018

Leading edge of warm advection wing now lifting into swrn zones this
hour and will overspread remainder of cwa through this evening. More
erstwhile development expected overnight ahead of sfc occlusion
timed with maximizing low level moisture flux and more spirited
forcing. Substantial warm cloud depth/pwat suggest some significant
rains likely of which may yield some runoff problems overnight
pending evolution/alignment of convective elements.

Otherwise system opens quickly late tonight and will accelerate ne
into ON. Lingering showers along low level trough axis will decay
through mid morning Tue east while new development follows in the
late morning/early aftn as upper trough axis pivots through.

&&

.LONG TERM...(Tuesday night through Sunday)
Issued at 202 PM EDT Mon Aug 20 2018

Slow clearing Tue night will accelerate on Wed as ridging sfc and
aloft build into the area. Very pleasant seasonably cool and dry
weather then through Fri.

Minor disturbance over the nrn Rockies this aftn will kickout
through the Dakotas late Thu and into swrn ON late Fri. Warm
advection push ahead of this system will bring a another chance for
rain Fri night/early Sat. Thereafter substantial height rises aloft
to ensue as mid level ridge builds into the OH valley with much
warmer temps expected next weekend and through much of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 130 PM EDT Mon Aug 20 2018

KIWX radar indicating line of showers with embedded thunder moving
into the area this afternoon. This is in association with warm front
lifting north that extends from low pressure center over Iowa.
Elevated instability ahead of the front along with better surface
based destabilization in warm sector behind warm front will allow
for thunder mention focused on this afternoon/evening. Showers
continue through the TAF period as system lifts northeast into the
great lakes region Tuesday. Will stay with MVFR cigs and
visibilities for now and monitor this evening and amend as needed.
Winds will veer through the period from southeast to westerly.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Beach Hazards Statement from Tuesday afternoon through Wednesday
     evening for INZ003.

MI...Beach Hazards Statement from Tuesday afternoon through Wednesday
     evening for MIZ077.

OH...NONE.
LM...Small Craft Advisory from 2 PM Tuesday to 8 PM EDT Wednesday for
     LMZ043-046.

&&

SYNOPSIS...Skipper/T
SHORT TERM...T
LONG TERM...T
AVIATION...Logsdon

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 20, 5:44 AM EDT, 14 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
544 AM EDT Mon Aug 20 2018

INZ004>009-012>018-020-022>027-032>034-MIZ078-079-081-OHZ001-002-004-
005-015-016-024-025-210945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
544 AM EDT Mon Aug 20 2018 /444 AM CDT Mon Aug 20 2018/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will become likely this afternoon into
tonight. A strong storm with gusty winds and locally heavy rainfall
is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-210945-
La Porte-Berrien-
544 AM EDT Mon Aug 20 2018 /444 AM CDT Mon Aug 20 2018/

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Showers and thunderstorms will become likely this afternoon into
tonight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the Beach Hazards Statement.
This statement includes dangerous swimming conditions along the
southeast shore of Lake Michigan Tuesday into Wednesday.

Thunderstorms are possible Tuesday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MIZ080-210945-
Branch-
544 AM EDT Mon Aug 20 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the Flash Flood Watch.

Showers and thunderstorms will become likely this afternoon into
tonight. Severe storms are not expected, but a few storms may produce
gusty winds. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-210945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
544 AM EDT Mon Aug 20 2018

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon into tonight.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday. Severe storms are not expected.

Hazardous conditions for small craft are expected Tuesday into
Wednesday.

In the hours before

Local storm report, Aug 20, 6:36 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
636 PM EDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HEAVY RAIN       2 W WALLEN              41.17N 85.21W
08/20/2018  M2.60 INCH       ALLEN              IN   PUBLIC

            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

&&

MSL
Special weather statement, Aug 20, 6:38 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
638 PM EDT MON AUG 20 2018

OHZ025-202315-
Allen-
638 PM EDT MON AUG 20 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN COUNTY...

At 638 PM EDT, a strong thunderstorm was located near Fort Shawnee,
moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Lima, Fort Shawnee, Harrod, Yoder, Westminster and Rousculp.

This includes Interstate 75 between mile markers 119 and 127, and
between mile markers 131 and 134.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4064 8411 4066 8411 4066 8417 4083 8400
      4082 8388 4064 8388
TIME...MOT...LOC 2238Z 211DEG 20KT 4068 8402

Brown
Local storm report, Aug 20, 6:46 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
646 PM EDT MON AUG 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HEAVY RAIN       3 E WALLEN              41.17N 85.10W
08/20/2018  M1.80 INCH       ALLEN              IN   TRAINED SPOTTER

            AMOUNT OCCURRED IN AN HOUR.

&&

CR
Special weather statement, Aug 20, 7:00 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Northern Indiana
700 PM EDT MON AUG 20 2018

INZ020-202330-
White-
700 PM EDT MON AUG 20 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WHITE COUNTY...

At 700 PM EDT, a strong thunderstorm was located over Monticello,
moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Monticello, Burnettsville, Indiana Beach, Norway, Idaville, Sitka,
Headlee, Bell Center, Buffalo and Golden Hill.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4090 8677 4091 8658 4075 8658 4074 8659
      4074 8675 4073 8676 4072 8675 4071 8676
      4074 8687
TIME...MOT...LOC 2300Z 220DEG 16KT 4078 8674

Brown
Special weather statement, Aug 20, 7:07 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Northern Indiana
707 PM EDT MON AUG 20 2018

OHZ004-015-016-202330-
Defiance-Putnam-Paulding-
707 PM EDT MON AUG 20 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PUTNAM...
SOUTHEASTERN DEFIANCE AND EASTERN PAULDING COUNTIES...

At 706 PM EDT, a strong thunderstorm was located near Continental, or
8 miles south of Defiance, moving north at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Defiance, Continental, Oakwood, Dupont, Melrose, Broughton, Arthur,
Brunersburg, Charloe and Ayersville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4103 8429 4103 8459 4134 8444 4131 8423
      4123 8423
TIME...MOT...LOC 2306Z 192DEG 23KT 4116 8436

Brown
Special weather statement, Aug 20, 7:23 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
723 PM EDT MON AUG 20 2018

INZ020-022-210000-
Cass-White-
723 PM EDT MON AUG 20 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WHITE COUNTY...

At 722 PM EDT, a strong thunderstorm was located 7 miles northeast of
Monticello, moving northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Monticello, Burnettsville, Headlee, Bell Center and Idaville.

The National Weather Service and local Emergency Management will
continue to closely monitor the situation. If you observe a funnel
cloud, stay calm and seek shelter in a sturdy building until the
funnel cloud has passed or dissipated. Please report any funnel cloud
sightings to the Northern Indiana  National Weather Service via Law
Enforcement or Social Media.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4091 8668 4091 8654 4074 8656 4074 8675
TIME...MOT...LOC 2322Z 208DEG 16KT 4081 8665

Brown

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:16 AM EDTSmall Craft AdvisoryIWX64 hr
Aug 20, 4:18 AM EDTBeach Hazards StatementIWX64 hr
Aug 20, 2:25 PM EDTSevere Thunderstorm WarningIWXCass, Miami50 min
Aug 20, 2:38 PM EDTSevere Thunderstorm WarningIWXGrant, Miami, Wabash52 min
Aug 20, 3:05 PM EDTSpecial Weather StatementIWXGrant25 min
Aug 20, 3:12 PM EDTSpecial Weather StatementIWXWabash33 min
Aug 20, 3:25 PM EDTSpecial Weather StatementIWXGrant20 min
Aug 20, 3:28 PM EDTSpecial Weather StatementIWXMiami32 min
Aug 20, 3:42 PM EDTSpecial Weather StatementIWXHuntington33 min
Aug 20, 3:44 PM EDTSpecial Weather StatementIWXBlackford31 min
Aug 20, 3:58 PM EDTAreal Flood AdvisoryIWXGrant2 hr
Aug 20, 4:00 PM EDTSpecial Weather StatementIWXWhitley30 min
Aug 20, 4:03 PM EDTSpecial Weather StatementIWXWells27 min
Aug 20, 4:16 PM EDTAreal Flood AdvisoryIWXAdams, Allen, Blackford, Huntington, Jay, Wells and 1 more119 min
Aug 20, 4:23 PM EDTSpecial Weather StatementIWXWhitley37 min
Aug 20, 4:27 PM EDTSpecial Weather StatementIWXWells33 min
Aug 20, 4:37 PM EDTSpecial Weather StatementIWXWells23 min
Aug 20, 4:40 PM EDTSpecial Weather StatementIWXAllen35 min
Aug 20, 4:43 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, Wells21 min
Aug 20, 5:00 PM EDTSpecial Weather StatementIWXAllen30 min
Aug 20, 7:00 PM EDTSpecial Weather StatementIWXWhite30 min
Aug 20, 7:23 PM EDTSpecial Weather StatementIWXWhite37 min
Aug 20, 7:32 PM EDTSevere Thunderstorm WarningIWXCass, White23 min
Aug 20, 7:44 PM EDTAreal Flood AdvisoryIWXBlackford, Grant, Huntington, Miami, Wabash, Wells and 1 more90 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.